Alert archive / New York / Tornado Warnings in 2024

Tornado Warning 6, NWS Albany, NY

July 16, 20245 counties in New York

NWS Albany, NY issued this tornado warning at Jul 16, 2024, 4:20 PM EDT for 5 counties in New York. It was in force for 40 min. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2024, 4:20 PM EDT (20:20 UTC)
Expired
Jul 16, 2024, 5:00 PM EDT
In force
40 min
Issued by
NWS Albany, NY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Fulton County, NY, Hamilton County, NY, Montgomery County, NY, Saratoga County, NY, Warren County, NY

The radar

The Albany radar (KENX), 60 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 4:29 PM EDTTORNADO2 E Rudeston, NYAn EF-1 tornado occurred along Route 8 south of Oxbow Lake, NY. The tornado traveled along Route 8 where numerous trees and utility poles were uprooted and snapped. In addition, there was minor structural damage to homes and utility buildings. The tornado diss
Jul 16, 4:29 PM EDTTORNADO2 E Rudeston, NYAn EF-1 tornado occurred along Route 8 south of Oxbow Lake, NY. The tornado traveled along Route 8 where numerous trees and utility poles were uprooted and snapped. In addition, there was minor structural damage to homes and utility buildings. The tornado diss
Jul 16, 4:30 PM EDTTORNADO6 Wsw Wells, NYAn EF-1 tornado touched down along the West Branch of the Sacandaga River and moved to the northeast where it dissipated along the southwest side of Dugway Mountain.
Jul 16, 4:44 PM EDTTORNADO5 Ene Wells, NYSatellite imagery shows widespread tree damage consistent with an EF1 in the Wilcox Lake Wild Forest located where a TDS was observed from the KENX radar.
Jul 16, 4:45 PM EDTTSTM WND DMGEdinburg, NYSeveral reports of large trees down along South Shore Road. Time estimated from radar.
Jul 16, 4:45 PM EDTTSTM WND GST 731 W Edinburg, NYMesonet station EDIN Edinburg.
Jul 16, 4:48 PM EDTTORNADO2 Ne Edinburg, NYWith assistance from the New York State Polices Unmanned Aerial Systems program the Albany NY Weather Forecast Office was able to determine an EF1 tornado occurred along S Shore Road in the Town of Day NY.
Jul 16, 4:50 PM EDTTSTM WND DMG1 Ese Rudeston, NYNumerous trees down near Oxbow Inn. Time estimated from radar.
Jul 16, 4:55 PM EDTTSTM WND DMG1 Nne Fort Johnson, NYSocial Media report of tree down on roadway on McDonald Drive.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this tornado warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 16, 1:49 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.3 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2024-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2024-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-133 J/kg
Mixed-layer LCL
743 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

037 
WFUS51 KALY 162020
TORALY
NYC035-041-057-091-113-162100-
/O.NEW.KALY.TO.W.0006.240716T2020Z-240716T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Albany NY
420 PM EDT Tue Jul 16 2024

The National Weather Service in Albany has issued a

* Tornado Warning for...
  Southeastern Hamilton County in eastern New York...
  West central Warren County in east central New York...
  Fulton County in eastern New York...
  Northwestern Saratoga County in east central New York...
  Northeastern Montgomery County in eastern New York...

* Until 500 PM EDT.

* At 420 PM EDT, a severe thunderstorm capable of producing a tornado
  was located near Caroga Lake, or 11 miles northwest of
  Gloversville, moving east at 50 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Mayfield and Cranberry Creek around 430 PM EDT.
  Northampton Beach Public Campground around 435 PM EDT.

Other locations impacted by this tornadic thunderstorm include Parkis
Mills, Meco, West Perth, Sweets Crossing, Glenwild, Whitehouse, Wiley
Corners, Tomantown, Hale Mills, and North Broadalbin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This Tornado Warning replaces the Severe Thunderstorm Warning issued
for the same area.

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&
Please report hail size...damaging winds and reports of trees down to
the National Weather Service by email at Alb.Stormreport@noaa.gov...
On Facebook at www.facebook.com/nwsalbany or twitter @nwsalbany

LAT...LON 4345 7462 4341 7397 4293 7398 4293 7401
      4295 7406 4295 7409 4294 7409 4300 7461
TIME...MOT...LOC 2020Z 276DEG 44KT 4318 7449 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

NAS
1 follow-up statement
776 
WWUS51 KALY 162040
SVSALY

Severe Weather Statement
National Weather Service Albany NY
440 PM EDT Tue Jul 16 2024

NYC035-041-057-091-113-162100-
/O.CON.KALY.TO.W.0006.000000T0000Z-240716T2100Z/
Hamilton NY-Warren NY-Fulton NY-Saratoga NY-Montgomery NY-
440 PM EDT Tue Jul 16 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 PM EDT FOR
SOUTHEASTERN HAMILTON...WEST CENTRAL WARREN...FULTON...NORTHWESTERN
SARATOGA AND NORTHEASTERN MONTGOMERY COUNTIES...

At 439 PM EDT, a confirmed tornado was located over Sacandaga
Campground, or 16 miles south of Speculator, moving east at 45 mph.

HAZARD...Damaging tornado.

SOURCE...Radar confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
southeastern Hamilton, west central Warren, Fulton, northwestern
Saratoga and northeastern Montgomery Counties, including the
following locations... Parkis Mills, Meco, West Perth, Sweets
Crossing, Glenwild, Whitehouse, Wiley Corners, Tomantown, Hale Mills,
and North Broadalbin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors or in a vehicle, move to
the closest substantial shelter and protect yourself from flying
debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4345 7462 4341 7397 4293 7398 4293 7401
      4295 7406 4295 7409 4294 7409 4300 7461
TIME...MOT...LOC 2039Z 260DEG 41KT 4337 7426 

TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN

$$

NAS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this tornado warning went out at Jul 16, 3:38 PM EDT, 42 minutes earlier.

Area forecast discussion, Jul 16, 3:38 PM EDT, 42 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
338 PM EDT Tue Jul 16 2024

.SYNOPSIS...
Strong to severe thunderstorms will move across the
Mohawk Valley, upper Hudson Valley, and southern Adirondacks this
afternoon and early evening. A cold front will bring additional
scattered thunderstorms Wednesday along with continued warm and
humid conditions. Cooler and much less humid conditions along with
fair weather will follow in the wake of the front for Thursday into
Friday.
&&

.NEAR TERM /UNTIL 9 PM THIS EVENING/...

A line of strong to severe thunderstorms is progressing eastward
across Upstate New York. SPC mesoanalysis indicates 1500-2000
J/kg MLCAPE is in place ahead of the convection. WoFS guidance
has this line persisting as it moves east with a medium to high
chance of producing wind damage reports through 6 PM. Timing of
the line remains consistent with thunderstorms moving through
the western Mohawk Valley through 5PM, reaching the Capital
Region/upper Hudson Valley/southern Adirondacks between 4PM-6PM,
and be exiting the eastern portions of the CWA between 7PM-9PM.

&&

.SHORT TERM /9 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...

Another active day is forecast on Wednesday, with a low to
medium chance of isolated to scattered severe thunderstorms. The
highest likelihood of severe thunderstorms will be from the
Capital Region south and east where 1000-1500 J/kg of SBCAPE is
forecast to exist in conjunction with 0-6 km shear in excess of
30 knots. 12z HREF guidance indicates that convection will begin
by early afternoon and move east through the afternoon hours. Damaging
winds will be the primary hazard with any strong to severe
thunderstorm that develop.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...

The long term period will be dry with seasonable temperatures
thanks to surface high pressure below northwest 500 hPa flow.
Highs each day will be in the 70s and 80s with lows in the 50s
and 60s.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
Through 18z Wednesday...VFR conditions currently prevail across
all four TAF sites with visible satellite showing increasing
cumulus ahead of an incoming upper-level disturbance and broken
line of thunderstorms. Flying conditions will remain VFR into
late this afternoon before the aforementioned broken line of
thunderstorms congeals into a strong line that will cross
through at least KALB/KGFL/KPSF. There is still uncertainty in
whether the line will extend all the way through KPOU, but some
more discrete thunderstorms are possible this afternoon and
evening. The timing of the greatest threat/likelihood of
thunderstorm impact looks to fall between 21-23z at KGFL and
KALB and between 23-01z at KPOU and KPSF. TEMPO groups were
added to the TAFs to account for these.

Upon the conclusion of thunderstorms this afternoon, skies
should generally clear out rather quickly, yielding VFR
conditions once again. However, with elevated humidity lingering
at the surface and clear skies to promote radiational cooling,
there is a potential for fog formation at the typical sites of
KGFL and KPSF tonight especially if they get heavy rain from
thunderstorms. Once fog burns off tomorrow morning, VFR
conditions will be in place once again.

The main threat for thunderstorms this afternoon is strong to
potentially damaging winds. Gusts of up to 40 kt were added to
KALB/KGFL/KPSF where the strongest storms are anticipated. Winds
will prevail out of the west to northwest throughout the
period. Outside of thunderstorm gusts, sustained speeds will
range from 5-10 kt with gusts up to 20 kt this afternoon.
Tonight into tomorrow, sustained speeds will decrease to 2-5 kt.

Outlook...

Wednesday Night: Moderate Operational Impact. Scattered SHRA...TSRA.
Thursday: No Operational Impact. NO SIG WX.
Thursday Night: No Operational Impact. NO SIG WX.
Friday: No Operational Impact. NO SIG WX.
Friday Night: No Operational Impact. NO SIG WX.
Saturday: No Operational Impact. NO SIG WX. threats with MVFR to IFR
conditions possible.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory until 8 PM EDT this evening for CTZ001-013.
NY...Heat Advisory until 8 PM EDT this evening for NYZ038>041-043-
     049-050-052-053-059-060-064>066-083-084.
MA...None.
VT...Heat Advisory until 8 PM EDT this evening for VTZ015.

&&

SYNOPSIS...Gant/KL
NEAR TERM...Humphrey
SHORT TERM...Humphrey
LONG TERM...Humphrey
AVIATION...Gant
Hazardous weather outlook, Jul 16, 3:00 PM EDT, 1 hour 20 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
300 PM EDT Tue Jul 16 2024

CTZ001-013-NYZ064>066-171130-
Northern Litchfield-Southern Litchfield-Eastern Ulster-
Western Dutchess-Eastern Dutchess-
300 PM EDT Tue Jul 16 2024

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northwestern Connecticut and
east central New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

There is a Slight Risk for severe thunderstorms this evening.
Thunderstorms may produce isolated to scattered instances of downed
trees, tree limbs and power outages due to damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a Marginal to Slight Risk for severe thunderstorms for most
of the region Wednesday. Thunderstorms may produce isolated to
scattered instances of downed trees, tree limbs and power outages
due to damaging wind gusts.

Heat indices could approach the mid 90s within portions of the mid
Hudson Valley and Litchfield County in northwest Connecticut. Should
this potential increase, heat advisories would be issued for these
areas.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MAZ001-025-NYZ032-033-042-047-048-051-054-058-061-082-VTZ013-014-
171130-
Northern Berkshire-Southern Berkshire-Northern Herkimer-Hamilton-
Northern Warren-Schoharie-Western Schenectady-Western Albany-
Eastern Rensselaer-Western Greene-Eastern Columbia-Northern Fulton-
Bennington-Western Windham-
300 PM EDT Tue Jul 16 2024

...SEVERE THUNDERSTORM WATCH 547 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for western Massachusetts, east
central New York, eastern New York and southern Vermont.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a Marginal to Slight Risk for severe thunderstorms for most
of the region Wednesday. Thunderstorms may produce isolated to
scattered instances of downed trees, tree limbs and power outages
due to damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

NYZ038>041-043-049-050-052-053-059-060-083-084-VTZ015-171130-
Southern Herkimer-Southern Fulton-Montgomery-Northern Saratoga-
Northern Washington-Eastern Schenectady-Southern Saratoga-
Eastern Albany-Western Rensselaer-Eastern Greene-Western Columbia-
Southeast Warren-Southern Washington-Eastern Windham-
300 PM EDT Tue Jul 16 2024

...SEVERE THUNDERSTORM WATCH 547 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for east central New York,
eastern New York and southern Vermont.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a Marginal to Slight Risk for severe thunderstorms for most
of the region Wednesday. Thunderstorms may produce isolated to
scattered instances of downed trees, tree limbs and power outages
due to damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

NYZ063-171130-
Western Ulster-
300 PM EDT Tue Jul 16 2024

This Hazardous Weather Outlook is for east central New York.

.DAY ONE...This afternoon and tonight.

There is a Slight Risk for severe thunderstorms this evening.
Thunderstorms may produce isolated to scattered instances of downed
trees, tree limbs and power outages due to damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a Marginal to Slight Risk for severe thunderstorms for most
of the region Wednesday. Thunderstorms may produce isolated to
scattered instances of downed trees, tree limbs and power outages
due to damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Jul 16, 4:14 PM EDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Albany NY
414 PM EDT Tue Jul 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0813 PM     Tstm Wnd Dmg     5 SW Northwood          43.30N 75.14W
07/15/2024                   Herkimer           NY   Fire Dept/Rescue

            Two trees down with occupied car between
            them. Time estimated from radar.

&&

snd
Local storm report, Jul 16, 4:18 PM EDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Albany NY
418 PM EDT Tue Jul 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 PM     Tstm Wnd Dmg     Herkimer                43.03N 74.98W
07/15/2024                   Herkimer           NY   Public

            Multiple trees down on Folts St. Time
            estimated from radar.

&&

snd

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 8:18 PM EDTSevere Thunderstorm WarningALYGreene, Ulster57 min
Jul 15, 8:30 PM EDTSpecial Weather StatementALYFulton, Montgomery60 min
Jul 15, 9:10 PM EDTSpecial Weather StatementALYSaratoga, Warren, Washington50 min
Jul 15, 9:14 PM EDTSpecial Weather StatementALYAlbany, Columbia, Dutchess, Greene, Rensselaer, Ulster61 min
Jul 15, 9:58 PM EDTSpecial Weather StatementALYWashington62 min
Jul 15, 10:11 PM EDTSpecial Weather StatementALYSaratoga34 min
Jul 15, 10:56 PM EDTSpecial Weather StatementALYUlster64 min
Jul 16, 3:28 PM EDTSevere Thunderstorm WarningALYHamilton, Herkimer47 min
Jul 16, 3:32 PM EDTSevere Thunderstorm Warning Considerable damage threatALYHerkimer43 min
Jul 16, 3:55 PM EDTTornado WarningALYFulton, Hamilton, Herkimer50 min
Jul 16, 4:15 PM EDTSevere Thunderstorm WarningALYHamilton, Warren45 min
Jul 16, 4:17 PM EDTSevere Thunderstorm Warning Considerable damage threatALYFulton, Hamilton, Herkimer, Montgomery, Saratoga, Schenectady and 2 more58 min
Jul 16, 4:44 PM EDTAreal Flood AdvisoryALYHerkimer3 hr
Jul 16, 4:51 PM EDTSpecial Weather StatementALYSchenectady, Schoharie39 min
Jul 16, 4:52 PM EDTTornado WarningALYRensselaer, Saratoga, Warren, Washington38 min
Jul 16, 5:08 PM EDTSevere Thunderstorm WarningALYAlbany, Rensselaer, Saratoga, Schenectady52 min
Jul 16, 5:12 PM EDTSpecial Weather StatementALYWarren63 min
Jul 16, 5:26 PM EDTSevere Thunderstorm WarningALYAlbany, Columbia, Greene, Rensselaer, Schoharie49 min
Jul 16, 5:29 PM EDTSevere Thunderstorm Warning Considerable damage threatALYRensselaer, Saratoga, Warren, Washington46 min
Jul 16, 5:58 PM EDTSevere Thunderstorm Warning Considerable damage threatALYRensselaer17 min
Jul 16, 6:07 PM EDTSevere Thunderstorm Warning Considerable damage threatALYColumbia, Greene, Rensselaer38 min
Jul 16, 6:15 PM EDTAreal Flood AdvisoryALYFulton, Montgomery, Rensselaer, Saratoga, Schenectady, Washington3 hr
Jul 16, 6:39 PM EDTSevere Thunderstorm Warning Considerable damage threatALYRensselaer36 min

Nearby

Tornado Warnings in New York, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.